Alert archive / Wyoming / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 16, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at May 30, 2016, 12:55 PM MDT for Laramie County, Wyoming. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 30, 2016, 12:55 PM MDT (18:55 UTC)
- Expired
- May 30, 2016, 1:15 PM MDT
- In force
- 20 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Laramie County, WY
The radar
The Cheyenne radar (KCYS), 35 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 6.9 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2218 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
255
WUUS55 KCYS 301855
SVRCYS
WYC021-301930-
/O.NEW.KCYS.SV.W.0016.160530T1855Z-160530T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
1255 PM MDT MON MAY 30 2016
THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL LARAMIE COUNTY IN SOUTHEASTERN WYOMING...
* UNTIL 130 PM MDT
* AT 1254 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CARPENTER...
OR 22 MILES SOUTHEAST OF CHEYENNE...MOVING EAST AT 25 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...POSSBILE DAMAGE TO VEHICLES IS EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
CARPENTER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.
LARGE HAIL AND CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING
WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 4105 10448 4105 10432 4100 10426 4100 10448
4101 10449
TIME...MOT...LOC 1854Z 272DEG 21KT 4101 10441
HAIL...1.00IN
WIND...<50MPH
$$
COX2 follow-up statements
121
WWUS55 KCYS 301905
SVSCYS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
105 PM MDT MON MAY 30 2016
WYC021-301930-
/O.CON.KCYS.SV.W.0016.000000T0000Z-160530T1930Z/
LARAMIE WY-
105 PM MDT MON MAY 30 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM MDT
FOR SOUTH CENTRAL LARAMIE COUNTY...
AT 105 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER CARPENTER...OR
26 MILES EAST OF CHEYENNE...MOVING EAST AT 25 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...POSSBILE DAMAGE TO VEHICLES IS EXPECTED.
LOCATIONS IMPACTED INCLUDE...
CARPENTER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4105 10448 4105 10432 4100 10426 4100 10448
4101 10449
TIME...MOT...LOC 1905Z 272DEG 21KT 4101 10433
HAIL...1.00IN
WIND...<50MPH
$$
COX780
WWUS55 KCYS 301915
SVSCYS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
115 PM MDT MON MAY 30 2016
WYC021-301925-
/O.CAN.KCYS.SV.W.0016.000000T0000Z-160530T1930Z/
LARAMIE WY-
115 PM MDT MON MAY 30 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL LARAMIE COUNTY
IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER HEAVY RAIN IS
STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4105 10448 4105 10432 4100 10426 4100 10448
4101 10449
TIME...MOT...LOC 1912Z 272DEG 21KT 4101 10425
$$
COXWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 12:07 PM MDT, 48 minutes earlier.
Area forecast discussion, May 30, 12:07 PM MDT, 48 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 1207 PM MDT MON MAY 30 2016 .SHORT TERM...(Today through Wednesday) Issued at 300 AM MDT Mon May 30 2016 An active/unsettled weather pattern will continue through today as an upper-level shortwave moves east across Montana. Farther south, a closed upper low will drift slowly into western Arizona. Surface cyclogenesis will take place this afternoon w/lee troughing across southeast Wyoming by 18z. This feature is expected to advance east into the western Nebraska panhandle this afternoon, yielding focus for convective development. Severe threat should be low today with the strongest mid-level flow well to the north, giving way to very modest vertical shear with 500 mb flow generally under 25 knots. A threat for strong storms will still exist though with dewpoints in the 40s and 50s aiding in around 500 J/kg SBCAPE along/east of the Laramie Range. Small hail and gusty winds can be expected, but not looking at an organized threat for severe weather. Temps today are expected to be similar to Sunday, with 70s over the high plains of southeast Wyoming and 80s over parts of the Panhandle. Showers and thunderstorms should gradually diminish overnight with the loss of diurnal instability, but there should be enough dynamic support to keep at least isolated activity through early Tuesday. Much cooler for Tuesday in the post-frontal air mass with 700 mb temps between 0-3 deg C. A few thunderstorms will be possible once again as mid- level cyclonic flow remains intact, but they should be confined to the higher terrain for the most part. The aforementioned shortwave will move into the upper midwest on Wednesday, allowing a building ridge over the CWA w/increasing deep subsidence as well as warming thermal profiles. As such, convective potential should continue to decrease. .LONG TERM...(Wednesday night through Sunday) Issued at 300 AM MDT Mon May 30 2016 Warmer and drier conditions as high pressure builds into the area. 700mb temperatures really begin to warm and by Friday are approaching +12C. Should be seeing mid 80s in the Panhandle and did go a little higher on temperatures than guidance suggests. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1156 AM MDT Mon May 30 2016 Latest water vapor loop was showing a very distinguished shortwave anomaly moving through the central wyoming. This feature appears to be the trigger for the convection that developed during the last hour. Latest radar loop was showing a thunderstorm moving south of Cheyenne with some reports of pea size hail. This thunderstorm will continue to shift east during the afternoon and will most likely continue its journey into the southern Nebraska Panhandle. Other scattered storms are possible this afternoon with the bulk of these storms shifting east into the panhandle. After this shortwave moves through the flow is expected to turn north which may cause some lower ceilings to develop towards daybreak. However, at this point ceilings should generally remain above MVFR. && .FIRE WEATHER... Issued at 203 AM MDT Mon May 30 2016 Minimal fire weather concerns over the next several days with non- critical fuels and humidities/winds generally remaining outside of critical thresholds. A cold front will move across the area Monday night, keeping temperatures mild through Tuesday. A warming/drying trend will commence on Wednesday, and continue through the rest of the week. && .HYDROLOGY... Issued at 241 PM MDT Sun May 29 2016 The North Platte and Laramie Rivers will continue to run high, but remain steady or slowly recede over the next couple of days. The exception will be areas that receive moderate rainfall today which could produce short-term rises in river levels. Warmer temperatures mid to late week will increase snowmelt once again. Therefore, expect rises on area rivers, creeks and streams by next weekend. && .CYS Watches/Warnings/Advisories... WY...None. NE...None. && SHORT TERM...CLH LONG TERM...GCC AVIATION...REC FIRE WEATHER...CLH HYDROLOGY...RJM/CLH
Hazardous weather outlook, May 30, 2:51 AM MDT, 10 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 251 AM MDT MON MAY 30 2016 WYZ101>119-310900- CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY- NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS- SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY- NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY- SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE- LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 251 AM MDT MON MAY 30 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS MUCH OF THE AREA THIS AFTERNOON AND EVENING. A FEW STRONG THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS WILL BE POSSIBLE EAST OF INTERSTATE 25. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SOUTHEAST WYOMING STREAMS WILL CONTINUE TO RUN HIGH FOR THE NEXT SEVERAL DAYS. OUTDOOR RECREATIONISTS IN THE MOUNTAINS SHOULD REMAIN ALERT FOR RAPID WATER RISES ON AREA CREEKS AND STREAMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. NEZ002-003-019>021-054-055-095-096-310900- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX- 251 AM MDT MON MAY 30 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF PANHANDLE NEBRASKA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS MUCH OF THE AREA THIS AFTERNOON AND EVENING. A FEW STRONG THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE NORTH PLATTE RIVER WILL CONTINUE TO RUN HIGH DUE TO UPSTREAM RESERVOIR RELEASES. PRECIPITATION FROM SHOWERS AND THUNDERSTORMS MONDAY MAY CAUSE ADDITIONAL RISES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
In the hours before
Special weather statement, May 30, 11:32 AM MDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 1132 AM MDT MON MAY 30 2016 WYZ117-118-301815- SOUTH LARAMIE RANGE FOOTHILLS WY-CENTRAL LARAMIE COUNTY WY- 1132 AM MDT MON MAY 30 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LARAMIE COUNTY UNTIL 1215 PM MDT... AT 1132 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SOUTH GREELEY...OR 8 MILES SOUTHWEST OF CHEYENNE...MOVING EAST AT 25 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CHEYENNE...FRONTIER PARK...WARREN AF BASE...SOUTH GREELEY...WARREN AFB... RANCHETTES...FOX FARM-COLLEGE AND SOUTH GREELEY HIGH. THIS INCLUDES THE FOLLOWING HIGHWAYS... INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 1 AND 14. INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 351 AND 374. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4113 10503 4127 10462 4100 10453 4100 10498 TIME...MOT...LOC 1732Z 251DEG 23KT 4107 10493 COX
Special weather statement, May 30, 12:16 PM MDT, 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 1216 PM MDT MON MAY 30 2016 WYZ117>119-301900- EAST LARAMIE COUNTY WY-SOUTH LARAMIE RANGE FOOTHILLS WY- CENTRAL LARAMIE COUNTY WY- 1216 PM MDT MON MAY 30 2016 ...SPECIAL WEATHER STATEMENT... AT 1216 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SOUTH GREELEY...OR NEAR CHEYENNE...MOVING EAST AT 20 MPH. HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CHEYENNE...HILLSDALE...SOUTH GREELEY...SOUTH GREELEY HIGH AND FOX FARM-COLLEGE. THIS INCLUDES THE FOLLOWING HIGHWAYS... INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 5 AND 9. INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 359 AND 380. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4111 10488 4127 10448 4100 10445 4100 10488 TIME...MOT...LOC 1816Z 251DEG 22KT 4108 10475 COX
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 11:32 AM MDT | Special Weather Statement | CYS | Laramie | 43 min |
| May 30, 12:16 PM MDT | Special Weather Statement | CYS | Laramie | 44 min |
| May 30, 12:41 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 10 min |
| May 30, 1:07 PM MDT | Special Weather Statement | CYS | Laramie | 38 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.